Warfarin (Coumadin) interactions: Which supplements should I avoid?

content provided by mayoclinic.com

Warfarin (Coumadin) interactions: Which supplements should I avoid?

Question

Can certain medications and dietary supplements impair the effect of warfarin (Coumadin)?

Teena
Utah

Answer

Yes. Several medications and dietary supplements can affect the way warfarin (Coumadin) works in your body. For example, there's evidence that vitamin E has blood-thinning effects and may increase your risk of bleeding. Tell your doctor before taking any new medications, including herbal supplements and over-the-counter remedies. Other supplements and herbal medications known to affect warfarin (Coumadin) include:

  • Arnica
  • Bilberry
  • Butcher's broom
  • Cat's claw
  • Dong quai
  • Feverfew
  • Forskolin
  • Garlic
  • Ginger
  • Ginkgo
  • Horse chestnut
  • Inositol
  • Licorice
  • Melilot (sweet clover)
  • Pau d'arco
  • Red clover
  • St. John's wort
  • Sweet woodruff
  • Turmeric
  • Willow bark
  • Wheatgrass

Also, you should avoid taking aspirin and frequent or high doses of acetaminophen (Tylenol, others), which can increase the effects of warfarin and cause bleeding problems. Certain antibiotics also can interfere with the effect of warfarin, so be sure to check with your doctor before starting a new antibiotic.

Last Updated: 08/22/2007
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version